Dr. Craig Reese, DC. PC.

3000 Center Green Dr. Suite 230
Boulder, CO 80301
303-447-1300


Dr. Reese’s Bits and Pieces
October 2014 Newsletter

The leaves are changing and the days are getting shorter but the warm days and cool nights are part of what I love about fall in Colorado.  With those shorter days we need to start increasing our vitamin D intake so that we make up for the lost summer sun on our bodies.  I usually suggest increasing it by 35-50% higher than what you took in the summer.  If you haven’t had your blood levels of vitamin D tested, now is a good time before winter hits.  The lab I use charges less than $30 for this test and we can help you get the test ordered if you call the office.

Extra Protein
For you old relics, like me, who still log on to AOL, you recently got to see x-rays of a Chinese man filled with parasites all over his body.  They claim it came from a piece of raw fish he ate but I’d be willing to bet, based on the level of body-wide infestation, that they accumulated over the years until they nearly killed him.  Just one more reason why I don’t eat raw fish!  I do take GI Synergy on the days I have restaurant food or travel to help prevent this sort of thing.

This story was carried by the Huff Post Live on line and the story with x-rays can be found at:
http://live.huffingtonpost.com/r/highlight/contaminated-sushi-caused-parasites-to-take-over-mans-body/5424587878c90ab3220004c8body/5424587878c90ab3220004c8

We’re #2 but We Try harder
That old Avis Rent-a-Car tag line can be used for the drug Nexium.  In 2013 it was the number 2 selling drug in the US at nearly $6 billion in sales for the year.  This magic “Purple Pill” helps stop your body from producing stomach acid since that appears to be the cause of all problems digestive: 
Nexium (esomeprazole) belongs to a group of drugs called proton pump inhibitors. Esomeprazole decreases the amount of acid produced in the stomach.
Nexium is used to treat symptoms of gastroesophageal reflux disease (GERD) and other conditions involving excessive stomach acid such as Zollinger-Ellison syndrome. Nexium is also used to promote healing of erosive esophagitis (damage to your esophagus caused by stomach acid).
Nexium may also be given to prevent gastric ulcer caused by infection with helicobacter pylori (H. pylori), or by the use of nonsteroidal anti-inflammatory drugs (NSAIDs).
Nexium is not for immediate relief of heartburn symptoms. (http://www.drugs.com/nexium.html)
That’s good right?  Isn’t acid a bad thing?

Not if you want to absorb any nutrition.  Your stomach needs to be highly acidic to help digest proteins and to assist in absorbing minerals.  If your stomach acid levels are inadequate, you will not trigger the small intestine to release its highly alkaline digestive enzymes.  Then the food just keeps passing through the bowel undigested.  This lack of acid can create all kinds of problems with your bones and muscles since it inhibits your ability to absorb minerals.

“Taking a proton pump inhibitor such as Nexium may increase your risk of bone fracture in the hip, wrist, or spine. This effect has occurred mostly in people who have taken the medication long term or at high doses, and in those who are age 50 and older. It is not clear whether Nexium is the actual cause of an increased risk of fracture. Before you take this medication, tell your doctor if you have osteoporosis or osteopenia (low bone mineral density).” http://www.drugs.com/nexium.html

This drug should only be taken for 4-8 weeks according to the manufacture but I’ve seen patients on this drug for years without a break.  It also causes as many digestive problems as it supposedly treats:

Gastrointestinal (GI) side effects have included bowel irregularity, aggravated constipation, dyspepsia, dysphagia, dysplasia, epigastric pain, eructation, esophageal disorder, frequent stools, gastroenteritis, GI hemorrhage, rectal disorder, increased appetite, anorexia, ulcerative stomatitis, and vomiting. Pancreatitis has also been reported. Postmarketing reports of microscopic colitis, GI candidiasis, and clostridium difficile associated diarrhea have been received. (http://www.drugs.com/sfx/nexium-side-effects.html)

The real problem for most people is not an excess of stomach acid but a lack of acid that causes the food to sit in the stomach and rot.  That putrefaction of undigested food causes gas to rise up into the esophagus and can create heartburn, GERD, etc.  Also, undiagnosed and untreated infections like H-Pylori, yeast, and parasites will create a lot of digestive problems.  Low HCL levels in your stomach make you more susceptible to getting bacterial and parasitic infections from tainted food.

Lastly, eating foods that you are sensitive or intolerant to will generate a lot of digestive problems that can easily be resolved by avoiding those foods.  I can help test you for those foods and help correct the infections and low HCL that can be creating your problem in the first place without having to live on Nexum or other acid blockers for the rest of your life.